Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 22, NWS Topeka, KS

April 12, 2014Clay County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 12, 2014, 6:45 PM CDT for Clay County, Riley County, Kansas. It was in force for 45 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2014, 6:45 PM CDT (23:45 UTC)
Expired
Apr 12, 2014, 7:30 PM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clay County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 6:54 PM CDTHAIL 0.88Green, KS
Apr 12, 7:00 PM CDTHAIL 1.51 S Clay Center, KS
Apr 12, 7:00 PM CDTHAIL 1.752 Ne Green, KS
Apr 12, 7:05 PM CDTHAIL 1.53 Se Clay Center, KS
Apr 12, 7:23 PM CDTHAIL 26 Ese Clay Center, KS
Apr 12, 7:30 PM CDTHAIL 1.57 E Clay Center, KS
Apr 12, 7:37 PM CDTHAIL 17 E Clay Center, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 6:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WUUS53 KTOP 122345
SVRTOP
KSC027-161-130030-
/O.NEW.KTOP.SV.W.0022.140412T2345Z-140413T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT SAT APR 12 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 730 PM CDT

* AT 640 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLAY
  CENTER...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CLAY CENTER AND GREEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3957 9698 3943 9675 3923 9714 3933 9724
TIME...MOT...LOC 2345Z 227DEG 22KT 3933 9712

HAIL...1.25IN
WIND...60MPH

$$

GARGAN
5 follow-up statements
905 
WWUS53 KTOP 122356
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT SAT APR 12 2014

KSC027-161-130030-
/O.CON.KTOP.SV.W.0022.000000T0000Z-140413T0030Z/
RILEY-CLAY-
656 PM CDT SAT APR 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN CLAY
AND NORTHWESTERN RILEY COUNTIES UNTIL 730 PM CDT...

AT 651 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLAY CENTER...
AND MOVING NORTHEAST AT 25 MPH. A SECOND STORM WAS DEVELOPING 3 
MILES SOUTH-SOUTHWEST OF CLAY CENTER AND WAS MOVING TO THE NORTHEAST 
AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GREEN AND RANDOLPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3957 9698 3943 9675 3923 9714 3933 9724
TIME...MOT...LOC 2354Z 230DEG 21KT 3935 9707

HAIL...1.00IN
WIND...60MPH

$$

GARGAN
574 
WWUS53 KTOP 130002
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT SAT APR 12 2014

KSC027-161-130030-
/O.CON.KTOP.SV.W.0022.000000T0000Z-140413T0030Z/
RILEY-CLAY-
702 PM CDT SAT APR 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CLAY AND NORTHWESTERN RILEY COUNTIES UNTIL 730 PM CDT...

AT 700 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREEN...AND
MOVING NORTHEAST AT 40 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
RANDOLPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3935 9718 3957 9698 3943 9675 3925 9711
TIME...MOT...LOC 0002Z 227DEG 34KT 3942 9697

HAIL...1.50IN
WIND...60MPH

$$

GARGAN
897 
WWUS53 KTOP 130011
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT SAT APR 12 2014

KSC027-161-130030-
/O.CON.KTOP.SV.W.0022.000000T0000Z-140413T0030Z/
RILEY-CLAY-
711 PM CDT SAT APR 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CLAY AND NORTHWESTERN RILEY COUNTIES UNTIL 730 PM CDT...

AT 705 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLAY CENTER...
AND MOVING NORTHEAST AT 20 MPH. A SECOND SEVERE THUNDERSTORM WAS 
LOCATED 4 MILES NORTHEAST OF GREEN...AND WAS MOVING NORTHEAST AT 30 
MPH

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS. 1 MILE SOUTH OF CLAY CENTER.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GREEN AND RANDOLPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3927 9708 3934 9715 3957 9698 3943 9675
TIME...MOT...LOC 0010Z 240DEG 20KT 3934 9706

HAIL...1.50IN
WIND...60MPH

$$

GARGAN
043 
WWUS53 KTOP 130018
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT SAT APR 12 2014

KSC027-161-130030-
/O.CON.KTOP.SV.W.0022.000000T0000Z-140413T0030Z/
RILEY-CLAY-
718 PM CDT SAT APR 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
CLAY AND NORTHWESTERN RILEY COUNTIES UNTIL 730 PM CDT...

AT 714 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
CLAY CENTER...AND MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GREEN AND RANDOLPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3927 9708 3932 9712 3954 9692 3943 9675
TIME...MOT...LOC 0018Z 240DEG 20KT 3936 9701

HAIL...1.00IN
WIND...60MPH

$$

GARGAN
114 
WWUS53 KTOP 130022
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT SAT APR 12 2014

KSC027-161-130030-
/O.CON.KTOP.SV.W.0022.000000T0000Z-140413T0030Z/
RILEY-CLAY-
722 PM CDT SAT APR 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
CLAY AND WEST CENTRAL RILEY COUNTIES UNTIL 730 PM CDT...

AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF CLAY CENTER...AND MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
RANDOLPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3930 9708 3936 9706 3950 9692 3943 9675
      3928 9706
TIME...MOT...LOC 0022Z 255DEG 14KT 3933 9702

HAIL...1.00IN
WIND...60MPH

$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:42 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 12, 3:42 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
342 PM CDT Sat Apr 12 2014

.SHORT TERM...(This Evening through Sunday)
Issued at 342 PM CDT SAT APR 12 2014

20Z water vapor imagery and profiler data shows a weak wave moving
through the central plains while a shortwave over the southwest
moves into AZ and a second shortwave digs southeast through the
Pacific northwest. Surface obs show an inverted trough just to the
west of the forecast area across central and southwest KS. Strong
southerly winds continue to bring dewpoints in the upper 50s and
lower 60s north into eastern KS. A dryline was noted from western OK
into central KS near Kingman up to near Elsworth.

The main question for this evening is whether a surface parcel will
be able to break through an impressive elevated mixed layer (EML)
that the 18Z NAM shows is still providing 60 to 100 J/kg of CIN just
east of the dryline. The latest high resolution models are still
trying to generate an isolated storm of two off the dryline during
the next hour or two and lift it into northeast KS. Shear profiles
continue to look unimpressive, but with CAPE values on the order of
2500 J/kg, there would be a hail risk if an updraft were able to get
going. At this point am thinking the cap may end up being to strong
since convergence along the dryline is minor and a weak shortwave is
the only real forcing to break the cap. Even at 20Z there is not
much of a CU field along the dryline to speak of either. So
attention turns to the inverted trough to the north and whether
storms can back build into northeast KS. The surface boundary across
IA is further north than previous models had progged with the best
low level convergence across northeast IA. So in general precip
chances look highly dependent on whether a storm or two forms off
the dryline. Because of this have trended POPs lower for tonight.
Lows will be mild for much of the area as southerly winds continue
to bring warm air into the forecast area. The exception may be over
Far north central KS where the trough/front could slip south
shifting the winds to the northeast and allow temps to fall into the
mid 50s.

For Sunday, there should be much better lift and forcing for precip
as the shortwave over the southwest is kicked east and the frontal
boundary pushes southeast. Increasing clouds suggest the
destabilization could be limited ahead of the front and the models
show less instability with the cold front. Additionally deep layer
shear continues to look marginal. Think there will be a broken line
of showers and storms with the front and have continued with
categorical wording in eastern KS through the afternoon. There may
also be enough instability for some of the stronger storms to produce
hail. There should be a modest warm up of 5 or 10 degrees Sunday
before strong cold air advection kicks in and causes temps to fall
behind the front. There may also be a brief period where winds could
reach advisory levels across north central KS late in the afternoon.
Some of the models are showing the potential for gusts up to 40KT.
Opted to hold off on any advisory at this time since it appears to
be a small window where winds would exceed advisory levels and
confidence in the overall model performance is only average.

.LONG TERM...(Sunday Night through Saturday)
Issued at 342 PM CDT SAT APR 12 2014

Several challenges Sunday night into Monday night, including
precipitation chances and types, temperatures, and wind speeds.

Initial upper wave and cold front should exit the east and
southeast early in the evening with next surge of upper forcing
via the next wave aloft coming into the western and central
portions overnight. The NAM continues to be a rather slow and also
deeper solution with the secondary wave, with colder air
throughout the column keeping saturation deeper and heavier/longer
duration precipitation chances. With the split flow continuing and
energy bifurcating along it to the northwest, nailing down
specifics of the forcing and vertical profiles is difficult, but
still believe the NAM is hard to swallow and will rely on the
larger domain solutions again. In this scenario, low and mid
levels dry out Sunday night into Monday morning, keeping amounts
light and highs still reaching the mid and upper 40s Monday.
Although ice crystal formation could still be difficult, with
soundings falling below freezing through the column, still looks
to be a several hour window of light snowfall potential. Given the
warmth of recent days and likely wet ground, any accumulations
should be limited to grassy surfaces. Stout pressure gradient and
diurnally high mixing heights could present a wind advisory
concern Sunday night and perhaps into early Monday, but given this
rare occurrence frequency and aforementioned uncertainty, will
hold off on any headlines at this point. Freezing temperatures
look to impact western and northern locations briefly Sunday night
and the entire area for many hours Monday night as the surface
ridge passes under clear skies.

Zonal flow brings south winds back rather quickly Tuesday and
Wednesday with limited initial moisture return behind the early week
anticyclone. Could see some fire weather concerns here. Next
precipitation chance still on track for the late week, but
considerable uncertainty here too with split flow persisting. Some
consistency in Thursday and Thursday night for chance PoPs here. How
much cold air comes in then for Friday is tricky, but should see
some moderation for Saturday.

&&

.AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon)
Issued at 1226 PM CDT SAT APR 12 2014

Confidence in thunderstorms impacting the terminals this afternoon
or this evening is diminishing. Latest NAM12 and RAP13 continue to
show a decent elevated mixed layer capping the boundary layer with
only a weak wave providing any forcing. Any low level convergence
looks to remain well north along a trough axis/front in southern
NEB and IA. And the latest HRRR suggests that maybe an isolated
storm or two will be able to break the cap due to daytime heating.
Because of this will not mention any TS in the forecast at this
time. Additionally any lower CIGS from the models seems to be tied
to a potential MCS moving south. With the increasing CIN overnight
and a veered low level jet, am a little suspicious of the NAM and
especially the GFS which has not had a handle on the low level
moisture now since it began to advect north. Therefore will keep
the forecast VFR overnight. Think deteriorating conditions with
precip is most likely with the eventual FROPA which looks to
affect the terminals early Sunday afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...65
AVIATION...Wolters
Hazardous weather outlook, Apr 12, 3:52 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT SAT APR 12 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-132100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
352 PM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE OVER FAR NORTHEAST AND NORTHERN KANSAS
THIS EVENING AND CONTINUING OVERNIGHT. THE STRONGEST OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HAIL LARGER THAN HALF DOLLARS
AND LOCALLY DAMAGING WINDS.

THUNDERSTORMS MAY ALSO DEVELOP LATE THIS AFTERNOON ALONG A DRY
LINE IN CENTRAL KANSAS...ALTHOUGH THIS DEVELOPMENT IS MUCH MORE
UNCERTAIN. IF STORMS ARE ABLE TO DEVELOP IN THIS AREA...THEY WOULD
BE CAPABLE OF PRODUCING VERY LARGE HAIL AROUND TWO INCHES IN
DIAMETER...AND LOCALLY DAMAGING WINDS. CHANCES FOR THUNDERSTORM
DEVELOPMENT ACROSS CENTRAL KS WILL LIKELY DIMINISH QUICKLY AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY ON SUNDAY FOR THE
ENTIRE AREA. BY SUNDAY AFTERNOON...SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE ACROSS EAST CENTRAL KANSAS. THE PRIMARY
HAZARDS WITH THIS ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS.

TEMPERATURES MAY DROP TO NEAR OR JUST BELOW THE FREEZING MARK
EARLY MONDAY MORNING IN NORTH CENTRAL KANSAS. BY EARLY TUESDAY
MORNING...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING FOR
THE ENTIRE OUTLOOK AREA WITH A HARD FREEZE POSSIBLE AS LOW
TEMPERATURES MAY DROP INTO THE MIDDLE TO UPPER 20S.

.SPOTTER INFORMATION STATEMENT...

THERE CONTINUES TO BE A SMALL CHANCE THAT SPOTTERS MAY BE NEEDED
BEFORE 9 PM MAINLY FOR STORMS THAT DEVELOP OVER CENTRAL KANSAS.

WOLTERS

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.